Health care is a basic human right, not a privilege. For some reason, we’ve allowed ourselves as Americans to be fooled into accepting that one must be blessed with “means” to actuate appropriate health care. As a nation we have failed to realize that our health care system is a barometer of our society’s value for human life.

-Me

Monday, December 11, 2006

This Post is About Me

I've rambled for far too long about my children. Now is the time to truly delve into the Sarah depths of well, Sarah-ness stuff.

I stopped taking the pill. I've stopped taking the pill because I've noticed that with any hormone therapy I've ever used that is designed to prevent pregnancy, those hormones make me resistant to insulin. I also have another side effect I'd like to attribute to the pill, which has to do with desire and my lack of it. I won't delve too deeply into that subject though! (I know I have male readers and I totally am not going to try to chase you off to never peer at my blog again!)

I am wondering if any of you ladies out there on insulin therapy have noticed trends in insulin resistance/sensitivity in relation to their cycle? On top of that, I'm wondering if any of you have ever noticed resistance/sensitivity in relation to hormones you take, namely estrogen and progesterone?

I used the patch for some time. My gynecologist advised me to stop using the patch, not only because of the increased risk of clot, but the increased risk of clot combined with 15 years of type 1 diabetes. I was happy to comply. On the patch you have three weeks with the patch and one week without. I literally would used 1-1/2 to 2 times as much insulin on the weeks I wore the patch. Post patch I switched easily to ortho-tricycline. This has worked okay, but I still have elevated sugars and I am more insulin resistant when I take the hormones.

So far I have been off the pill for 16 days. So far so good. Last month this time my average blood sugars were 157 (actually October, November my average was 180 and doesn't count because of stress overload). So far this month my weekly averages have been 143 and 147. What does 10 mg/dl mean in an a1c? Well, from 157 to 147, it brings the a1c from 6.6 to 6.3. Is it worth it to switch to my latex pals?

I'll get back with you on that one.

9 comments:

In Search Of Balance said...

I absolutely cannot take birth control pills. They make my bloodsugar explode. We've gone the latex route...

Chris said...

I'm not on the pill either. But ummm..great post?

jill. said...

I'm on a low-dose pill and it definitely increases my basal insulin requirements. I like taking it though, because then I know when to increase my basal based on my cycle. Otherwise I would be clueless :)

Lili said...

I've been on the pill a lot longer than I've been diabetic, so I don't think I can help, sorry.

Chrissie in Belgium said...

Never used the pill or any other hormones OTHER THAN INSULIN OF COURSE, so I really cannot help you.

Shannon said...

Gosh, so many things that you wouldn't think of affect blood sugars.

My new URL is momwantsacure.blogspot.com

Anonymous said...

I've had D for 27 yrs. I was on the pill for 10+ yrs and it affected my bs as well during the 3 wks on and then dropped dramatically the 1 wk off. I've been off for 9 yrs and there is still a cycle of resistance. My resistance starts climbing just a few days after ovulation and continues until about day 2 then drops like a hot potato. I change my basal and my carb ratio. The only thing about going the latex route is how diligent are you going to be? My docs always said that it was safer to go the pill route to reduce the chance of pregnancy than to have an unexpected pregnancy. They also always said to be prepared for the unexpected so I continued to take folic acid as well as tight control with A1c 6.5 and lower. This was a relief when #2 unexpectedly showed up after a "too lazy" impromptu romp in the hay.

Take care,
Cyndi

MileMasterSarah said...

Cyndi,
"too lazy impromptu romp in the hay.."
that's hilarious!
Ya, I have noted in the back of my mind that every time I stopped taking the pill soon after I no longer had to take the pill anyhow because I can't get pregnant when I am already pregnant.....
But, things have changed!

Kate said...

I'm thinking my am BG's being elevated has to do with my starting the pill again. I "need" to be on it because of my Polycystic Ovary Syndrome to prevent missed periods, etc. So I've slowly been increasing my basals to meet my bodies needs, which seems to be working. But it is a pain to do.